MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Codes Dull, Blunt (2407); Infusion or Flow Problem (2964)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that during the pump-off part of the implant on (b)(6) 2024, which was done via the thoracotomy approach with use of a foley with balloon inflation of 7 mls for tension, along with the heartmate apical coring knife.The surgeon noted that the coring did not feel different than expected and a round part of the left ventricle was removed before the pump was inserted.Shortly after starting the pump at 12:20 pm, flows decreased with low flow alarms despite an increase in pump speed.Flows then dropped to 0.9 lpm with pump power at 3.3 w and speed at 6000 rpm.An echocardiogram showed no flow through the pump.The patient was put on cardiopulmonary bypass (cpb) at 12:53 pm and the pump was turned off at 12:54 pm.The pump was unlocked and removed, and upon inspection of the left ventricle the surgeon noted that the coring knife had not completely cut through the left ventricular apex.The remaining portion of the apex was obstructing the inflow cannula, resulting in lower flows.The remaining portion of the left ventricle was removed with a scalpel and the pump was again placed into the apical cuff and locked in place.The pump was turned on and pump speed was increased with stable flows throughout the remainder of the case.It was noted that extended silence remained on and time in the operating room (or) had been extended due to the patient requiring cpb, with likely an increase in blood loss, but the patient was ultimately stable.
 
Additional Manufacturer Narrative
Section d1 - brand name: corrected.Section d4 - catalog number: corrected.Section d4 - primary unique device identification (udi) number: corrected.Manufacturer's investigation conclusion: the evaluation of the returned coring knife, serial number (b)(6), did not confirm a device-related issue that would have contributed to the reported event.The coring knife, serial number (b)(6), was returned in used condition with the plastic plug and cap.The handle was not returned.Visual inspection of the knife edge under magnification found an area where the blade appeared to have impacted another hard surface, resulting in a void and rollover of the edge.The majority of the cutting edge appeared unremarkable.The returned coring knife passed cut testing and felt comparable to the same cut test performed with a test knife.The observed damage on the returned knife did result in added tactile feedback during the cut but no additional force or rotation of the knife was required to complete the cut.Review of the coring knife manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.Coring knife, serial number 140930, passed all testing and inspection.The evaluation could not conclusively determine if the knife edge became damaged prior to or after use, however, the damage did not appear to impact the function of the coring knife.The cause of the reported event could not be conclusively determined.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 1, "introduction," lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures,¿ provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19137850
Report Number2916596-2024-02140
Device Sequence Number9437835
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)251118
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/18/2025
Device Model Number1050
Device Catalogue Number1050
Device Lot Number10126331
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2024
Supplement Date Received by Manufacturer08/23/2024
Initial Report FDA Received Date04/18/2024
Supplement Report FDA Received Date08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient SexMale
Patient Weight104 KG